Back to Ask the Diabetes Team Ask the Diabetes Team

From Grand Rapids, Michigan, USA:

My mom, 54, was diagnosed as having type 1 diabetes last year. She injects about 42 units insulin per day. In the last 3 months, she found serious large areas lipoatrophy (fat loss) around her injection places. Her glucose level is well controlled.

What are the reasons for the lipoatrophy? Are there any way to avoid the lipoatrophy or reduce the symptoms?


Lipoatrophy is due to the death of fat cells in the subcutaneous skin after repeated insulin injections. The only way to help heal the areas is to change injection sites for a long time, and avoid the atrophic area(s). In the past, we also advised to use very few units of human Regular insulin (such as 1-2 units) directly into the lipoatrophy areas in order to stimulate new fat cell to grow.

She should ask her doctor for advice.


Original posting 29 Jun 1999
Posted to Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.